Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

August 6, 2021

NWS Riverton, WY issued this special weather statement at Aug 6, 2021, 10:01 AM MDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 10:01 AM MDT (16:01 UTC)
Expired
Aug 6, 2021, 10:30 AM MDT
In force
29 min
Issued by
NWS Riverton, WY
Hail
0.50 in
Wind
50

The radar

The Riverton/Lander radar (KRIW), 95 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 4.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS85 KRIW 061601
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
1001 AM MDT Fri Aug 6 2021
 
WYZ002-003-016-061630-
Upper Wind River Basin-Cody Foothills-Absaroka Mountains-
1001 AM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of west central Hot
Springs, northwestern Fremont and southeastern Park Counties through
1030 AM MDT...

At 1001 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Valley to 6 miles east of
Dubois. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

These storms will remain over mainly rural areas of northeastern
Upper Wind River Basin, south central Cody Foothills and southeastern
Absaroka Mountains Counties, including the following locations...
Double Cabin Campground and Sunshine Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4410 10902 4357 10898 4356 10901 4356 10904
      4354 10899 4350 10897 4349 10960 4360 10966
      4386 10971 4401 10962
TIME...MOT...LOC 1601Z 266DEG 37KT 4395 10954 4357 10952 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Myers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:48 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 5:48 AM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
548 AM MDT Fri Aug 6 2021

.SHORT TERM...(Today through Saturday)
Issued at 321 AM MDT Fri Aug 6 2021

A well-defined shortwave trough traverses the Rockies today, causing
active weather across western and central Wyoming over the next 24
hours. Falling heights lead to slightly cooler temperatures, about 5
F cooler than yesterday. Synoptic lift ahead of the wave encourages
greater thunderstorm coverage this afternoon and evening, and given
deep layer shear of 30 to 45 knots combined with 500 to 700 J/kg
of CAPE over the northern basins, isolated strong to severe storms
are possible. Current SPC outlooks highlight the region in a
Marginal Risk for severe weather, mainly due to damaging outflow
wind potential, and this lines up well with local forecaster
thinking.

Further south, from Uinta through Natrona county, afternoon rain and
thunderstorms will be less widespread; however, a strong pressure
gradient and deep mixing lead to sustained west winds 25 to 30 mph,
and frequent gusts to 45 mph. Additionally, the relatively dry air
mass allows afternoon relative humidity to drop into the the
upper teens. Given the winds well above critical fire weather
criteria, low humidity, and receptive fuels, a Red Flag Warning
covers this region for the afternoon and evening hours.

Rain and thunderstorms decrease in coverage after sunset. One
exception is the Bighorn Basin and Bighorn Mountains, where several
high-resolution models show a subtle vorticity maximum causing
showers to continue through Saturday morning. Expect another
slightly cooler than normal day Saturday, with much less active
weather thanks to brief ridging in the wake of Friday's system.
Mostly clear skies and light winds should lead to favorable
weather for most outdoor activities.

.LONG TERM...Saturday through Friday

Flat ridging should control the weather from Saturday evening
through most of Sunday. However, a strong cold front will be
approaching from the north and west. This will tighten the pressure
gradient up and bring a gusty wind to much of the area. With low
humidity expected, this could be a day of elevated to critical fire
weather. Now, as for the cold front, it will sweep across the state
Sunday night into Monday and bring in some cooler air. As for the
chance of showers and thunderstorms, it looks rather limited at this
point. Almost all of the models keep the best moisture and upper
level forcing over Montana. In addition, the system does not have a
lot of moisture to work with. We do have some slight POPs in
northern Wyoming from Sunday night into Monday but most areas will
not see rain from this system. It will bring wind though, especially
in areas favored by the northwest flow / cold advection pattern.
This especially includes the northern Big Horn Basin, Wind River
Basin and northern Johnson County where things could get blustery
post frontal. And, this could bring another day of elevated to
critical fire weather on Monday. Lower temperatures may mitigate
this somewhat though.

Flat zonal flow will then dominate for Tuesday and bring a dry and
warm day. Again, with the fast flow, wind may be gusty and could
bring another day of elevated fire weather to the the area.
Uncertainty then increases for the middle of next week. The GFS
brings another cold front into the area and a cooler day for
Wednesday and even Thursday. The European on the other hand, keeps
ridging over the area and deflects the cooler air the north and east
with warm to hot temperatures continuing over the area. Given the
uncertainty, for now we played the middle ground with a slight hedge
toward the European model, keeping temperatures warm. The GFS would
be a nice, if brief taste of September with highs in the 70s and
lows possibly falling into the 40s at night, stay tuned.
Temperatures should then see a warming trend toward the end of the

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 538 AM MDT Fri Aug 6 2021

Despite a very active weather pattern, VFR conditions prevail at
terminal sites today, but brief MVFR conditions are possible due
to thunderstorms. Scattered showers and storms currently over the
region continue this morning. Multiple rounds of rainfall are
expected in most areas. Northwest WY will see an increase in
showers and storm coverage after 06/1400z, lasting through
06/2000z. For the Upper Green and Wind River basins, storms begin
after 06/1800z and continue through around 07/0100z. Showers and storms
decrease in coverage after sunset; however, the Bighorn Basin
including KWRL and KCOD may see showers throughout the night.

In addition to the gusty winds near any thunderstorms, a tight
pressure gradient causes strong wind gusts of 35 to 45 mph during
the afternoon and evening, especially in the wind corridor from
Uinta to Natrona county, including at KRKS and KCPR. These winds
decrease after sunset.

&&

.FIRE WEATHER...

A combination of low humidity and windy conditions will bring
critical fire weather across much of southern Wyoming as well as
Natrona County. Elsewhere, relative humidity should remain above
critical levels. Isolated to scattered showers and thunderstorms
will be possible today, with strong wind gusts the main threat for
any storm. The best chance for convection will be across northern
Wyoming. Mixing and smoke dispersal will range from fair to good in
the north to very good to excellent in central and southern

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
WYZ277-279-280-289.

&&

SHORT TERM...VandenBoogart
LONG TERM...Hattings
AVIATION...VandenBoogart
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 6, 3:38 AM MDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
338 AM MDT Fri Aug 6 2021

WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
338 AM MDT Fri Aug 6 2021

...Red Flag Warning for portions of southwest and central Wyoming
this afternoon and evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms, some of which could
be severe across the northern half of Wyoming, with localized
damaging outflow winds.

In addition, west winds 20 to 30 mph with gusts to 45 mph are
forecast from Uinta to Natrona county this afternoon and evening.
Low humidities combined with these gusty winds lead to critical
fire weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front Sunday night into Monday could lead to breezy winds
and increased fire danger.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Aug 6, 5:05 AM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
505 AM MDT Fri Aug 6 2021

WYZ001-002-012-013-061330-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-Jackson Hole-
Including the cities of Lake, Mammoth, Old Faithful, and Jackson
505 AM MDT Fri Aug 6 2021

...Thunderstorms with gusty outflow winds across the region...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A line of showers and thunderstorms moving northeastward
  is producing strong outflow winds with gusts 40 to 50 mph.

* WHERE...Northwest Wyoming.

* WHEN...Through 730 AM.
Special weather statement, Aug 6, 8:10 AM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
810 AM MDT Fri Aug 6 2021

WYZ012-013-023-024-061445-
Star Valley-Jackson Hole-Teton and Gros Ventre Mountains-Salt River
and Wyoming Ranges-
810 AM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of northwestern Lincoln
and southwestern Teton Counties through 845 AM MDT...

At 809 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Rafter J Ranch to near
Star Valley Rest Area. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rafter J Ranch around 820 AM MDT.
  Jackson and Hoback around 825 AM MDT.

Other locations in the path of these storms include Meadow Creek
Guard Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4344 11104 4352 11045 4283 11062 4281 11104
TIME...MOT...LOC 1409Z 254DEG 30KT 4335 11092 4286 11105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Myers
Special weather statement, Aug 6, 9:29 AM MDT, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
929 AM MDT Fri Aug 6 2021

WYZ002-012-014>016-061600-
Wind River Mountains West-Upper Wind River Basin-Wind River Mountains
East-Teton and Gros Ventre Mountains-Absaroka Mountains-
929 AM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of northwestern Fremont
and south central Park Counties through 1000 AM MDT...

At 928 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Pinnacle Buttes to near Union
Pass. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Dubois and Torrey Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4357 11009 4380 11007 4404 10999 4413 10943
      4345 10943 4343 11005
TIME...MOT...LOC 1528Z 259DEG 34KT 4398 10992 4348 10997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Myers
Special weather statement, Aug 6, 10:01 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
1001 AM MDT Fri Aug 6 2021

WYZ002-003-016-061630-
Upper Wind River Basin-Cody Foothills-Absaroka Mountains-
1001 AM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of west central Hot
Springs, northwestern Fremont and southeastern Park Counties through
1030 AM MDT...

At 1001 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Valley to 6 miles east of
Dubois. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northeastern
Upper Wind River Basin, south central Cody Foothills and southeastern
Absaroka Mountains Counties, including the following locations...
Double Cabin Campground and Sunshine Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4410 10902 4357 10898 4356 10901 4356 10904
      4354 10899 4350 10897 4349 10960 4360 10966
      4386 10971 4401 10962
TIME...MOT...LOC 1601Z 266DEG 37KT 4395 10954 4357 10952

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Myers

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:47 PM MDTSpecial Weather StatementRIWTeton28 min
Aug 5, 11:25 PM MDTSpecial Weather StatementRIW20 min
Aug 6, 8:10 AM MDTSpecial Weather StatementRIW35 min
Aug 6, 9:29 AM MDTSpecial Weather StatementRIW31 min
Aug 6, 10:33 AM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 6, 10:59 AM MDTSpecial Weather StatementRIWHot Springs31 min
Aug 6, 1:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Aug 6, 1:36 PM MDTSpecial Weather StatementRIWNatrona24 min
Aug 6, 2:09 PM MDTSpecial Weather StatementRIWNatrona36 min
Aug 6, 2:12 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 6, 2:21 PM MDTSpecial Weather StatementRIWNatrona39 min
Aug 6, 2:31 PM MDTSpecial Weather StatementRIWSublette29 min
Aug 6, 2:39 PM MDTSpecial Weather StatementRIWFremont36 min
Aug 6, 2:43 PM MDTSpecial Weather StatementRIW32 min
Aug 6, 3:08 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 3:17 PM MDTSpecial Weather StatementRIW28 min
Aug 6, 3:21 PM MDTSpecial Weather StatementRIWFremont24 min
Aug 6, 3:40 PM MDTSevere Thunderstorm WarningRIWNatrona35 min
Aug 6, 3:47 PM MDTSevere Thunderstorm WarningRIWFremont28 min
Aug 6, 3:57 PM MDTSpecial Weather StatementRIWSublette33 min
Aug 6, 4:14 PM MDTSpecial Weather StatementRIWSublette31 min
Aug 6, 4:16 PM MDTSpecial Weather StatementRIWFremont29 min
Aug 6, 4:21 PM MDTSpecial Weather StatementRIW24 min
Aug 6, 4:41 PM MDTSpecial Weather StatementRIWNatrona34 min
Aug 6, 4:44 PM MDTSpecial Weather StatementRIW31 min
Aug 6, 4:45 PM MDTSpecial Weather StatementRIWTeton30 min
Aug 6, 4:53 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:23 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:54 PM MDTSpecial Weather StatementRIWJohnson36 min
Aug 6, 5:55 PM MDTSpecial Weather StatementRIWNatrona35 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.